Colorado, 2020

Hail in Colorado, June 3, 2020

June 3, 2020 · NWS GLD · 12 events in 3 counties and zones

Thunderstorms formed in eastern Colorado during the afternoon moving east in front of a boundary. As a strong thunderstorm moved across Yuma County, it produced hail up to golf ball in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms formed in eastern Colorado during the afternoon moving east in front of a boundary. As a strong thunderstorm moved across Yuma County, it produced hail up to golf ball in size. The storms that moved through Kit Carson and Cheyenne Counties produced penny to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 3, 12:45 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
145 PM MDT Wed Jun 3 2020

.SHORT TERM...(This evening through Friday)
Issued at 145 PM MDT Wed Jun 3 2020

Tonight...strong to severe thunderstorms are expected to continue
moving east-southeast through early evening before losing their
severity and eventually dissipating a few hours after midnight. Low
temperatures are expected to be in the mid 50s to low 60s.

Thursday-Thursday night...there is a slight chance for late
afternoon and evening thunderstorms as another weather
disturbance moves through under northwest flow aloft. Areal
coverage appears to be much less compared to the past few days but
we continue to advertise that severe storms are possible. High
temperatures are expected to be in the low 90s to near 100. Low
temperatures are expected to fall into the mid 50s to mid 60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday Night through Wednesday)
Issued at 1254 PM MDT Wed Jun 3 2020

For this extended discussion the same pattern continues. An upper-
level ridge building over the High Plains with an upper-level close
low over the SOCAL coast. This low will move up the west side of the
ridge and become an open wave by the time it reached the top of the
axis. Later in the period, the ridge will move eastward while a
trough moves into the Rockies from the PACNORWEST and bring with it
an associated surface front that looks to impact the area on Monday
night through Tuesday.

So this pattern will produce temperatures above normal Saturday
through Monday (Middle to upper 90s) with a slight chances of
afternoon and evening thunderstorms associated with open wave within
the southwestern flow on the western side of the ridge. Followed by
a chance of precipitation Monday night into Tuesday with the front
passing through the area. Behind the front, Tuesday and Wednesday
will see temps closer to normal (upper 70s to lower 80s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1050 AM MDT Wed Jun 3 2020

For KGLD and KMCK, vfr conditions are expected through the period
outside of any convection. Winds outside of any convection are
expected to be below 12kts and will be variable in direction
through the next 24 hours. Showers and thunderstorms will be
possible at KGLD in the 22z-00z timeframe and KMCK in the 00z-03z
timeframe. Primary hazards will be outflow wind gusts over 50kts,
large hail, locally heavy rainfall and a small threat for blowing
dust due to the strong outflow. Any of these hazards could produce
sub vfr conditions. At this time have a VCTS mention until
confidence increases in specific timing and hazard of a
thunderstorm impacting either terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 3, 12:10 PM MST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
110 PM MDT Wed Jun 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
110 PM MDT Wed Jun 3 2020 /210 PM CDT Wed Jun 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area through 9 PM MDT (10 PM CDT). A Marginal Risk
for severe weather is in place for the remainder of the area. Hail up
to the size of golf balls, damaging wind gusts to 70 mph and locally
heavy rainfall which could cause flash flooding are all possible.
The strong and sudden wind gusts could produce blowing dust and
significant reductions in visibility. Landspout tornados will also be
possible primarily along and west of the Colorado Kansas border for
the first few hours of thunderstorm development.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Elevated fire weather conditions are expected across far eastern
Saturday. Critical fire weather conditions are expected across far
eastern Colorado Sunday. If trends continue a Fire Weather Watch will
be issued in the next day or two. Near critical fire weather
conditions are expected across far eastern Colorado Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 2 PM MDT (3 PM CDT) through 9
PM MDT (10 PM CDT). We would appreciate reports of severe weather
via telephone and social media.

In the hours before

Special weather statement, Jun 3, 12:05 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
105 PM MDT Wed Jun 3 2020

COZ091-031930-
Kit Carson County CO-
105 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 130 PM MDT...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stratton, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 402 and
420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3925 10295 3943 10295 3948 10258 3919 10259
TIME...MOT...LOC 1905Z 271DEG 20KT 3934 10286

Husted
Special weather statement, Jun 3, 12:41 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
141 PM MDT Wed Jun 3 2020

COZ091-032000-
Kit Carson County CO-
141 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flagler, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3934 10315 3937 10282 3914 10284 3914 10316
TIME...MOT...LOC 1940Z 271DEG 20KT 3925 10307

Husted
Special weather statement, Jun 3, 12:45 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
145 PM MDT Wed Jun 3 2020

COZ091-032000-
Kit Carson County CO-
145 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flagler, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3934 10315 3937 10282 3914 10284 3914 10316
TIME...MOT...LOC 1945Z 271DEG 20KT 3925 10303

Husted
Local storm report, Jun 3, 12:54 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             13 NNW RULETON          39.52N 101.93W
06/02/2020  E0.70 INCH       SHERMAN            KS   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED.

0523 PM     HAIL             4 WSW PALISADE          40.33N 101.17W
06/02/2020  E2.75 INCH       HITCHCOCK          NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 WSW
            PALISADE. CITIZEN FOUND BASEBALL SIZED HAIL
            WHEN GOING OUTSIDE.

0520 PM     HAIL             PALISADE                40.35N 101.11W
06/02/2020  E0.70 INCH       HITCHCOCK          NE   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

0514 PM     TSTM WND GST     4 NE STRATTON           40.19N 101.17W
06/02/2020  M55 MPH          HITCHCOCK          NE   MESONET

0300 PM     TORNADO          7 S SHARON SPRINGS      38.80N 101.75W
06/02/2020                   WALLACE            KS   PUBLIC

            BRIEF LANDSPOUT OBSERVED SOUTH OF SHARON
            SPRINGS.

0615 PM     HEAVY RAIN       6 N KANORADO            39.43N 102.04W
06/02/2020  M2.00 INCH       SHERMAN            KS   PUBLIC

            2 INCHES OF RAIN FELL OVER 30 MINUTES.
            REPORTED VIA SOCIAL MEDIA.

0320 PM     DUST STORM       1 SW GOODLAND           39.34N 101.73W
06/02/2020                   SHERMAN            KS   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTED BLOWING DUST
            AND VISIBILITY DOWN TO 1/4 MILE.

0200 PM     TORNADO          3 S KANORADO            39.30N 102.03W
06/02/2020                   SHERMAN            KS   EMERGENCY MNGR

            SHERMAN COUNTY EMERGENCY MANAGEMENT OBSERVED
            LANDSPOUT TORNADO NEAR STATE BORDER FROM
            HIGHWAY 27. LOCATION ESTIMATED FROM RADAR.

0530 PM     HAIL             9 SSW SAINT FRANCIS     39.66N 101.87W
06/02/2020  E0.88 INCH       CHEYENNE           KS   TRAINED SPOTTER

0348 PM     HAIL             13 S WHEELER            39.57N 101.71W
06/02/2020  E0.25 INCH       CHEYENNE           KS   PUBLIC

            PEA SIZE HAIL AND HEAVY RAIN REPORTED JUST
            NORTH OF THE CHEYENNE-SHERMAN COUNTY LINES.

0630 PM     HAIL             10 NNE HALE             39.75N 102.05W
06/02/2020  E0.25 INCH       YUMA               CO   NWS EMPLOYEE

            REPORTED VIA OFF-DUTY NWS EMPLOYEE.

0545 PM     TSTM WND GST     HALE                    39.63N 102.12W
06/02/2020  M59 MPH          YUMA               CO   MESONET

0220 PM     DUST STORM       3 S BURLINGTON          39.27N 102.27W
06/02/2020                   KIT CARSON         CO   TRAINED SPOTTER

            ZERO VISIBILITY AT A FEED LOT SOUTH OF
            BURLINGTON, COLORADO.

0207 PM     TORNADO          10 S PECONIC            39.18N 102.18W
06/02/2020                   KIT CARSON         CO   PUBLIC

            BRIEF LANDSPOUT REPORTED LOOKING SOUTH FROM
            THE ADVANTAGE AG OFFICE JUST EAST OF
            BURLINGTON, COLORADO.

0206 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
06/02/2020  M47 MPH          KIT CARSON         CO   ASOS

            DELAYED REPORT. ASOS STATION KITR BURLINGTON
            CO AIRPORT.

0155 PM     TORNADO          14 N FIRSTVIEW          39.02N 102.52W
06/02/2020                   CHEYENNE           CO   PUBLIC

            ANOTHER LANDSPOUT INDICATED ON VIAERO WEBCAM
            IN NORTHERN CHEYENNE COUNTY.

0134 PM     TORNADO          11 N WILD HORSE         38.98N 102.97W
06/02/2020                   CHEYENNE           CO   NWS EMPLOYEE

            THIRD BRIEF LANDSPOUT TORNADO OBSERVED BY
            NWS EMPLOYEE AND VIAERO WEBCAM. THIS ONE
            BEGAN AS THE SECOND ONE WAS ENDING.

0130 PM     TORNADO          12 N WILD HORSE         38.98N 102.96W
06/02/2020                   CHEYENNE           CO   NWS EMPLOYEE

            BRIEF LANDSPOUT TORNADO OBSERVED BY NWS
            EMPLOYEE AND VIAERO WEBCAM.

0113 PM     TORNADO          12 NNE WILD HORSE       39.00N 102.95W
06/02/2020                   CHEYENNE           CO   NWS EMPLOYEE

            BRIEF LANDSPOUT TORNADO OBSERVED BY NWS
            EMPLOYEE AND VIAERO WEBCAM. THIS IS THE
            FIRST OBSERVED OF THE DAY.

&&
Special weather statement, Jun 3, 12:59 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
159 PM MDT Wed Jun 3 2020

COZ091-032015-
Kit Carson County CO-
159 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
215 PM MDT...

At 159 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Vona to 5 miles southeast of
Flagler. Movement was southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 395 and
417.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 10245 3905 10283 3921 10311 3953 10282
TIME...MOT...LOC 1959Z 297DEG 15KT 3945 10280 3925 10299

Husted
Special weather statement, Jun 3, 1:17 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
217 PM MDT Wed Jun 3 2020

COZ091-032030-
Kit Carson County CO-
217 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 230 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Seibert, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 397 and
406.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 10300 3926 10261 3904 10274 3904 10281
      3919 10308
TIME...MOT...LOC 2017Z 295DEG 14KT 3922 10290

Husted

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 3, 1:25 PM MST
Where
Kit Carson County, 5.89 mi S of Seibert
Measured
0.75 in hail
Reported by
Public
Coordinates
39.215, -102.875

Dime to penny sized hail reported.

Hail, Yuma

When
June 3, 1:48 PM MST
Where
Yuma County, 4.5 mi WSW of Bonny Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.603, -102.282

Dime to penny sized hail reported.

Hail, Yuma

When
June 3, 2:03 PM MST
Where
Yuma County, 0.84 mi SW of Idalia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.691, -102.310

Trained spotter reported ongoing hail that ranged from quarter to golf ball sized.

Hail, Yuma

When
June 3, 2:08 PM MST
Where
Yuma County, 2.19 mi E of Idalia
Measured
1.5 in hail
Reported by
Public
Coordinates
39.703, -102.259

Hail, Yuma

When
June 3, 2:09 PM MST
Where
Yuma County, 0.21 mi NW of Idalia
Measured
1.5 in hail
Reported by
Public
Coordinates
39.702, -102.303

Hail, Yuma

When
June 3, 2:10 PM MST
Where
Yuma County, 2.33 mi ESE of Idalia
Measured
1 in hail
Reported by
Public
Coordinates
39.691, -102.258

Hail, Yuma

When
June 3, 2:18 PM MST
Where
Yuma County, 1.87 mi WSW of Idalia
Measured
1.75 in hail
Reported by
Public
Coordinates
39.688, -102.331

Quarter sized to occasional golf ball sized hail fell at the location.

Hail, Yuma

When
June 3, 2:18 PM MST
Where
Yuma County, 5.17 mi E of Idalia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.703, -102.203

Hail, Yuma

When
June 3, 2:20 PM MST
Where
Yuma County, 5.15 mi NE of Idalia
Measured
1.75 in hail
Reported by
Public
Coordinates
39.742, -102.220

Hail, Yuma

When
June 3, 2:32 PM MST
Where
Yuma County, 6.66 mi SSE of Beecher Is
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.791, -102.083

Dime to penny sized hail fell at the location.

Hail, Kit Carson

When
June 3, 2:45 PM MST
Where
Kit Carson County, 2.86 mi E of Vona to 2.38 mi WSW of Stratton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.294, -102.697

Pea to penny sized hail fell on I-70 between mile markers 412-417 of I-70.

Hail, Cheyenne

When
June 3, 3:35 PM MST
Where
Cheyenne County, 0.22 mi WSW of Arapahoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.849, -102.174

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899108, 899109, 898034, 898035, 898036, 898037, 898039, 898040, 898041, 899112, 899116, 898042.